1. Expert Q&A: Benefits - Weds 23 October, 3-4pm

    Our next expert Q&A will be on the topic of benefits. It will be hosted by Lauren from our Knowledge Services team. She'll be answering your questions on Wednesday 23 October between 3-4pm.

    You can either post your question >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

  1. Lulu

    Lulu Registered User

    Nov 28, 2004
    391
    My wonderful Mum who we (husband and I} have cared for during this horrendous journey was admitted to EMI nursing about 2 years ago. Admitted because she hadn't been sleeping for around 18 months, perhaps longer, no sleep whatsoever during the months leading up to admission. She was exhausted, and so were we.

    She has not settled into the Home, and has now been sectioned as it was taking both day and night staff to contain her adequately. She has all appearances of being much more settled and relaxed (though still agitated and sleeping poorly) in the Assessment Unit, though still early days. For all this, her physical needs are outweighing mental at the moment, and I am partiularly keen to hear from anyone who has experience of an all over body rash, a dermatitis of some form which may or may not be caused by mental state. They have looked at allergies etc, but I do wonder if such a rash ( and it is nasty, and she is scratching enough to cause herslef real harm) can be due to mental state, in anyone's opinion.

    Would welcome your views? Many thanks.
     
  2. father ted

    father ted Registered User

    Aug 16, 2010
    689
    London
    Whilst in an assessment unit my Mum developed terrible skin rashes that she would scratch till they bled. Her legs were continually wet where her very thin skin had broken down and the skin got very discloured. They never got to the bottom of what caused it but once she got home I kept an eye on it and it has improved. In my Mum's case I think it stemmed from dehydration although they told her to drink they were too busy to moniter it. Once home I made sure she drank every couple of hours ditched the emulsifying ointment they told her to use directly on her skin which a GP told me should never be used like that but only as a replacement for soap and then rinsed off.
    She now just uses Simple Soap or the Emusifier in the bath and liberal amounts of Epaderm as her skin still gets very flaky. She is also more settled now mentally which helps too.
     
  3. Amy in the US

    Amy in the US Registered User

    Feb 28, 2015
    4,623
    USA
    Lulu, I'm so sorry to hear about your mother. This must be very stressful.

    Caveat: not a medical professional. I can't say that your mum's rash is caused by her mental state, but then again, I can't say that is isn't. Contact dermatitis means that the skin has come into physical contact with something to which it reacts. It could be something like the detergent in which the sheets are washed or something similar, although it can be very difficult to track down what caused the rash. Also, many medications can cause a skin reaction, even if they've been taken in the past with no reaction, so that's possible, especially if her meds have been changed. And stress can definitely cause skin rashes to worsen, or cause flare-ups of other dermatological conditions (like psoriasis or seborrheic dermatitis). And chronic sleep deprivation definitely counts as stress.

    Sorry no answers for you, but loads of sympathy. I hope they are giving her something for the itching!
     
  4. Lulu

    Lulu Registered User

    Nov 28, 2004
    391
    Thankyou both for taking time to respond - I was very interested in what you had to say. She is taking antihistamines, has tried various, but with no effect. E45 is being used too, and I think she is taking adequate fluids - but I am going to check this out. It is a mystery, and awful to see. I too wondered if she has developed a sensitivity to her meds which she has been on for some time now and have asked the question - I shall ask again.
     
  5. reedysue

    reedysue Registered User

    Nov 4, 2014
    4,604
    Scotland
    My mum had a similar body rash which her GP believes was caused by her developing an allergy to one of her blood pressure medications. In her case is seems to have been amlodipine.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.